NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 3:15 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 7, 3:15 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
415 PM EDT Mon Aug 7 2023
.SYNOPSIS...
A cold front will approach the area from the west this evening,
resulting in increased chances for showers and thunderstorms,
some of which may be severe. Seasonable weather expected for the
remainder of the week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 250 PM EDT Monday...
Latest weather analysis reveals Sfc low pressure over SE OH. A
quasi-stationary boundary was analyzed over NYC metro into
central NY, snaking back into the interior northeast. Aloft, low
pressure is situated over the Ohio Valley with an upper trough
dipping south across the mid-south region with mean SSW flow in
place over the local area.
Forecast remains on track at this time. The upper trough slides
east into the eastern Great Lakes today, with the sfc low
lifting into W PA/W NY by early this evening. This will bring
shunt the attendant strong cold front into the region tonight.
Ahead of it, strong to severe thunderstorms are expected. The
SPC has upgraded our far NW tier of counties into a Moderate
Risk (Level 4 of 5), with an Enhanced Risk (Level 3 of 5) in
effect for much of the rest of our area Slight to Marginal Risk
along the coast. A Tornado Watch (WW602) was issued for our far
NW tier of counties including RIC metro until 9pm. It's likely
that a further expansion of Weather Watches SSE will be needed
in the next 2-3 hours.
Southerly flow will allow dewpoints to rise into the mid-70s across
the area. Combined with max temps in the low 90s, this should allow
for instability to build to sufficient levels for storms. Latest
mesoanalysis showing MLCAPE in the 1500-2500 J/kg range at 19z.
Effective shear looks to be unusually high for August, with
with 35-45 kt of bulk shear evident on mesoanalysis. Showers and
thunderstorms already pushing east across the central
Appalachians into PA/WV and Wrn VA over the past hour. CAMs
still intent on quickly congealing storms line segments before
sweeping east across our area later this afternoon into the
evening hours.
Expecting the line to approach the western counties around
20-22z (4-6p). As the line moves east, majority of the 12z CAMs
(HRRR, 3km NAM Nest) showing a broken line of showers crossing
along/north of RIC metro, progressing to the eastern shore and
the southern half diminishing in areal coverage the further SE
it progresses. For its part, the past few runs of the WOFS and
HRRR also seems to focus over our far northern tier of counties
(Louisa to Westmoreland), coincident with the better deep layer
shear/forcing. As such, likely PoPs remaining in place over the
northern half of the area. For south central and much of SE VA
and NE NC, PoPs will be lower, but stay in the 30-50% range this
evening (SCT coverage wording), with a few stronger storms
still possible.
Wind still looks to be the primary threat, but with mid-level
lapse rates already steepening AOA (7 deg C/Km), expect NW
counties could see hail of 1" or larger. LCLs still look to be
too high to support tornado formation, but still suspect some
QLCS-embedded tornadoes will be possible, with area of most
concern N of US-360 in VA over to the MD eastern shore.
Regarding the Heat Advisory, heat indices in interior SE VA/NE
NC are still expected to top out ~105F, so while it is
marginal, we'll maintain the Heat Advisory. Otherwise, highs
will be in the low- mid 90s across the area today, and lows
tonight will range from around 70s in the NW to the mid-70s in
the SE.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 245 PM EDT Monday...
Cooler, drier air pushes into the region post-frontal Tuesday on
breezy NW winds. Winds will gust to 20-30 mph late Tue morning
into the afternoon, highest along the coast. Dewpoints look to
drop into the upper 50s to ~60 across the piedmont into RIC
metro area. Closer to the coast, dewpoints will likely stay in
the mid-60s. Highs will be in the 80s inland and the low 90s
across the SE coast.
Remaining dry and seasonable across the area on Wednesday. After
lows in the 60s on Tuesday night, look for highs in the upper 80s to
near 90 on Wednesday. Dewpoints will continue to be relatively
pleasant in the low-mid 60s. Skies will still be mostly sunny. Lows
will again be in the 60s Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 245 PM EDT Monday...
Rain chances return to the forecast on Thursday, with the east coast
trough rebuilding by late week. As the trough axis swings east,
the lead shortwave pivots across the area. Meanwhile, low-level
flow will nudge the stationary frontal boundary back northward
later Thursday into Friday, further enhancing llvl moisture. CMC
is a fast outlier with this system, with the vast majority of
guidance later. Therefore nudged increasing PoPs a bit later
into Thursday afternoon and evening over the local area.
For Friday and the weekend, there will be diurnal chances
for a few showers/storms. For now, keeping PoPs limited to the 15-
30% range. Highs will generally be in the upper 80s to low 90s
Thurs- Sun. Lows in the upper 60s to low 70s.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 1240 PM EDT Monday...
VFR conditions in place over area terminals to begin the TAF
period. CU field beginning to develop along the coast and will
percolate farther inland in the next couple of hours as
convective temperatures are met. Expect scattered storms likely
move across the area from the W-NW after 3-4 pm late afternoon
into the evening ahead of an approaching cold front. Storms are
most likely at RIC and SBY. Expecting storms to reach RIC
around 21-23z (5-7 pm) and SBY around 22-00z (6-8 pm). At other
terminals, storm coverage will be a bit lower and scattered
storms are expected this evening. Gusty winds and IFR VIS with
reduced CIGs will be possible with any storms. Storms move
offshore tonight. Southerly winds increase to 10-15 kt with
gusts 20-25 kt (highest near the coast) this afternoon.
Outlook: Predominantly VFR conditions Tues and Wed with gusty W
winds 15-17 kt with gusts 20-25 kt Tues behind the cold front.
&&
.MARINE...
As of 400 PM EDT Monday...
Late this aftn, a sfc trough was setting up over the VA
Piedmont, while a cold front was pushing through ESE Ohio and
ern KY. Winds were mainly SSE 10-20 kt over the waters. Waves
were 1-3 ft and seas were 2-3 ft. Low pressure and the associated
cold front push E this evening. A SSE wind of 10-15 kt will
continue, with gusts to ~20 kt. Strong to severe tstms will
develop ahead of the cold front during this evening. No flags
will be issued at this time given that the wind outside of tstms
should primarily be sub-SCA. However, SMWs are likely with any
tstms this evening.
The cold front pushes through the area later tonight into Tue
morning. The wind is expected to become WSW 10-15 kt with gusts
to 20 kt late tonight, and then W/WNW Tue morning. A brief period
of SCA conditions are possible for the Bay late tonight/early
Tue morning, as drier air arrives into the region. The wind
becomes NW 5-10 kt S to 10-15 kt N by early Wed morning. Seas
build to 3-4ft tonight, then 2-3 ft S to 3-4 ft N Tue, with
waves in the Bay ~2 ft and occasionally up to 3 ft. Seas subside
to 2-3 ft by Wed, as the wind diminishes and shifts from W to
SSE. A SSW wind of 10-15 kt returns Thu, and then shifts to W
and diminishes Fri behind a weak cold front. Seas potentially
build to 3-4 ft later Thu/Thu night, and then subside to 2-3 ft
by Fri.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 7 PM EDT this evening for NCZ012>016-
030>032.
VA...Heat Advisory until 7 PM EDT this evening for VAZ092-093-
095>097-524-525.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AM/MAM
LONG TERM...AM/MAM
AVIATION...MAM
MARINE...AJZ/TMGHazardous weather outlook, Aug 7, 12:30 PM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
130 PM EDT Mon Aug 7 2023
NCZ017-102-VAZ098>100-081730-
Western Currituck-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
130 PM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
There is a Slight (level 2 of 5) risk for severe thunderstorms
this afternoon into this evening. A cold front will bring scattered
thunderstorms to the area this evening, a few of which may become
severe with damaging winds as the primary threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ024-025-VAZ084-086>090-523-081730-
Inland Worcester-Maryland Beaches-Gloucester-Mathews-Greensville-
Sussex-Surry-James City-York-
130 PM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
There is a Slight (level 2 of 5) risk for severe thunderstorms
this afternoon into this evening. A cold front will bring scattered
thunderstorms to the area this evening, a few of which may become
severe with damaging winds as the primary threat.
Also, hot and humid conditions could push heat index values to
100-105F this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ012>016-030>032-VAZ092-093-095>097-524-525-081730-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Newport News-Hampton/Poquoson-
130 PM EDT Mon Aug 7 2023
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a Slight (level 2 of 5) risk for severe thunderstorms
this afternoon into this evening. A cold front will bring scattered
thunderstorms to the area this evening, a few of which may become
severe with damaging winds as the primary threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ021-023-VAZ048-060>062-064-067>069-075-076-509>522-081730-
Dorchester-Somerset-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
130 PM EDT Mon Aug 7 2023
...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
A cold front will bring scattered thunderstorms to the area this
evening, a few of which may become severe with damaging winds as the
primary threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ022-VAZ065-066-077>083-085-081730-
Wicomico-Mecklenburg-Lunenburg-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Middlesex-
130 PM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
There is a Enhanced (level 3 of 5) risk for severe thunderstorms
this afternoon into this evening. A cold front will bring scattered
thunderstorms to the area this evening, a few of which may become
severe with damaging winds as the primary threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.